Get access

Cutaneous adverse reaction to 2-chlorodeoxyadenosine with histological flame figures in patients with chronic lymphocytic leukaemia


*Corresponding author, Hemocentro–UNICAMP, Pob. 6198, 13081-970 Campinas, SP, Brazil, Tel./Fax +55 19 37888600; E-mail:


Introduction  2-Chlorodeoxyadenosine (cladribine or 2-CdA) is a purine analogue that has been used successfully in hairy cell leukaemia (HCL). Moreover, it has been increasingly used to treat chronic lymphoproliferative syndromes and paediatric acute myeloid leukaemia. Cutaneous side-effects associated with this drug have seldom been described in cases of HCL.

Patients and methods  We describe three patients with chronic lymphocytic leukaemia that presented generalized skin eruptions after treatment with 2-CdA.

Results  All patients had advanced disease, receiving 2-CdA as a second or third line chemotherapy. Skin lesions were severe and chemotherapy had to be discontinued. Histological examination of skin biopsies showed an eosinophil-rich infiltrate with flame figures, similar to what is observed in Wells’ syndrome (eosinophilic cellulitis). Corticosteroids were effective to control the eruptions.

Conclusions  Cutaneous adverse reactions associated with 2-CdA have seldom been observed in the treatment of HCL. However, as this purine analogue has been used in more advanced cases these may be more frequent and severe. The pathophysiology of these lesions is unclear, but it is probably related to drug-induced change in T-cell imbalance in severely immunosuppressed patients.

Get access to the full text of this article